Encountering bone discoloration

The first time I saw yellow bone — I mean bright neon yellow bone — I nearly dropped the suction tip. The patient was a teenager in for third molar extractions and I was assisting.

By Trisha O'Hehir

The first time I saw yellow bone — I mean bright neon yellow bone — I nearly dropped the suction tip. The patient was a teenager in for third molar extractions and I was assisting. The flap was laid back and the bone exposed. Bone is generally a sun-baked color — not much color at all. It's not exactly white, but more of a cream color. This bone was bright yellow. The oral surgeon saw my surprise and explained that the long-term tetracycline this teenager was taking for acne caused the discoloration. With the tissue over it, you would never know it was yellow.

That happened years ago, but I still remember it. Not many hygienists have the opportunity to assist with oral surgery, but if you have, I'm sure you've seen yellow bone too. Doesn't it make you wonder how it happens?

The standard answer is, "We don't know, it's just taken up in the bone as it's remodeled." Skeletal bone is remodeled at a rate of 10 percent per year in adults. When this teenager stopped taking tetracycline, the bone would slowly give up the yellow color, but it would probably take several years.

In 1967, a semi-synthetic derivative of tetracycline, minocycline hydrochloride, was introduced for treatment of tetracycline-resistant acne. Since then, numerous cases of cutaneous pigmentation have been reported, including thyroid gland, bone, nails, sclera, palate, and teeth. Minocycline staining is not yellow, but dark green. This dark color can actually be seen through delicate, thin tissue as a dark blue-gray color.

The first report of oral pigmentation from minocycline was published in 1984 and another report was published in 1988. The first cases appeared to be soft tissue lesions. Surgical reflection of the tissue revealed dark green colored bone, with normal colored tissue over it. In one case, a 33-year-old white male with Down's syndrome and a 15-year history of cystic acne vulgaris isolated to his back, presented with a 3 mm wide band of blue-gray pigmented attached gingiva near the mucogingival junction. This band was evident on the anterior of the maxilla, as well as the buccal and lingual aspects of the mandible. Exostosis and tori were also present. He was taking minocycline for the acne.

Surgical reflection of the tissue in the maxillary area revealed tissue of normal color, covering discolored bone. The bone was dark green in color with several exostoses. Two of the bone growths were removed for histologic examination. The tooth root of the lateral incisor was also dark green in color.

Some of the bone samples were decalcified in hydrochloric acid and prepared for evaluation. Bone from a torus of another patient without discoloration was also evaluated for comparison. Using an ultraviolet microscope with a mercury vapor bulb, the bone samples appeared bright yellow-green. The control bone samples demonstrated no fluorescence. Even the decalcified bone samples revealed the bright yellow-green staining.

In another case at the Mayo Clinic in Rochester, Minn., a 29-year-old white female was referred to the clinic for a biopsy of a dramatic, bluish lesion on the hard palate. Other discoloration was noted on prominent areas of labial bone on both the maxilla and the mandible and on the lingual of the mandible where tori appeared to be developing.

The palatal lesion was actually a very large torus (30 mm x 15 mm) with a strikingly bluish discoloration. All the discolored areas were asymptomatic. Review of the medical history revealed 17 months of daily minocycline use for acne. This was determined to be the cause of the discoloration. It happens in 3 to 6 percent of long-term minocycline users.

Minocycline is incorporated into bone in a manner similar to biphosphonate (Fosamax®) which has a half-life estimated at 10 years. That means that half the biphosphonate in the bone will be removed from the body in 10 years. Several studies have reported discoloration of erupted teeth from minocycline; however, this staining is not always reversed when drug use ceases. The minocycline staining process is slow and may take as long as two years to appear. Other oral tissue can be stained, such as tooth pulp and dentin.

Although the discoloration is well documented, the mechanism of minocycline staining is poorly understood. The stain may be an iron-containing substance or other breakdown product of minocycline. One theory suggests the minocycline may bind to plasma proteins after absorption.

The dark discoloration of the bone and root surfaces is visible only through thin oral soft tissues, which gives the impression the tissue is discolored. More bone is usually discolored than is visible through the tissue.

Patients on long-term minocycline therapy should be informed of the possibility of dark pigmentation of bone and erupted teeth as a side effect. Discoloration of the bone may be reversed after discontinuation of the drug. When you encounter dark pigmentation in the oral cavity, be aware that minocycline staining of the underlying bone may be the cause.

Trisha E. O'Hehir, RDH, BS, is a senior consulting editor of RDH. She is also an international speaker, author, instrument designer, inventor, and oral health detective. Her Web sites are www.perioreports.com and www.toothpastesecret.com. She can be reached at (800) 374-4290 or at trisha@perioreports.com.

More in Personal Wellness